22 . April , 2018 - Sunday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: acetaminophen/butalbital/caffeine

Big Image

Generic Name: acetaminophen/butalbital/caffeine (oral) (a seet a MIN oh fen and boo TAL bi tall and CAFF een)
Brand Names: Esgic, Esgic-Plus, Fioricet

What is acetaminophen/butalbital/caffeine?

Acetaminophen is a pain reliever and fever reducer.

Butalbital is in a class of drugs called barbiturates that slow down your central nervous system (brain and nerve impulses) causing relaxation.

Caffeine is believed to constrict dilated blood vessels that may contribute to tension headaches.

Together, acetaminophen, butalbital, and caffeine are used to relieve complex tension (muscle contraction) headaches although precisely how it works is unknown.

Acetaminophen/butalbital/caffeine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about acetaminophen/butalbital/caffeine?

Use caution when driving, operating machinery, or performing other hazardous activities. Butalbital will cause drowsiness or dizziness. If you experience drowsiness or dizziness, avoid these activities.

Avoid sleeping pills, antihistamines, sedatives, and tranquilizers except under the supervision of your doctor. These may also make you drowsy.

Avoid alcohol. Alcohol taken during therapy with acetaminophen and butalbital can be very damaging to your liver and can increase drowsiness and dizziness.

Check the acetaminophen content of other over-the-counter and prescription products while taking this medication. You should not exceed 4 grams (4000 mg) of acetaminophen per day.

Never take more acetaminophen/butalbital/caffeine than is prescribed for you. If your pain is not being adequately treated, talk to your doctor.

What should I discuss with my healthcare provider before taking acetaminophen/butalbital/caffeine?

This medication is habit forming and should only be used under close supervision. Take this drug only for as long as it is prescribed , in the amounts it is prescribed, and no more frequently than prescribed.

Do not take acetaminophen/butalbital/caffeine without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease. You may not be able to take acetaminophen and butalbital, or you may require a lower dose.

Do not take acetaminophen/butalbital/caffeine if you have porphyria.

Before taking this medication, tell your doctor if you have

  • kidney disease, or

  • liver disease.

You may not be able to take acetaminophen/butalbital/caffeine, or you may require a lower dose or special monitoring during treatment if you have any of the conditions listed above.

This drug combination is in the FDA pregnancy category C. This means that its effects on an unborn baby are not known. Do not take this medication without first talking to your doctor if you are pregnant. This drug combination passes into breast milk and may harm a nursing infant. Do not take this medication without first talking to your doctor if you are breast-feeding a baby.

Acetaminophen/butalbital/caffeine has not been approved for use in children younger than 12 years of age.

How should I take acetaminophen/butalbital/caffeine?

Take acetaminophen/butalbital/caffeine exactly as directed by your doctor. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water. Take acetaminophen/butalbital/caffeine with food or milk if it upsets your stomach.

Never take more acetaminophen/butalbital/caffeine than is prescribed for you. If your pain is not being adequately treated, talk to your doctor.

Store acetaminophen/butalbital/caffeine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. Do not take a double dose of this medication. Wait the prescribed amount of time before taking your next dose.

What happens if I overdose?

Seek emergency medical attention.

Symptoms of an acetaminophen/butalbital/caffeine overdose include insomnia, restlessness, tremor, nausea, vomiting, diarrhea, abdominal pain, sweating, seizures, drowsiness, decreased breathing, dizziness or fainting, confusion, an irregular heartbeat, and coma.

What should I avoid while taking acetaminophen/butalbital/caffeine?

Use caution when driving, operating machinery, or performing other hazardous activities. Butalbital will cause drowsiness or dizziness. If you experience drowsiness or dizziness, avoid these activities.

Avoid sleeping pills, antihistamines, sedatives, and tranquilizers except under the supervision of your doctor. These may also make you drowsy.

Avoid alcohol. Alcohol taken during therapy with acetaminophen and butalbital can be very damaging to your liver and can increase drowsiness and dizziness.

Check the acetaminophen content of other over-the-counter and prescription products while taking this medication. You should not exceed 4 grams (4000 mg) of acetaminophen per day.

Avoid taking too much caffeine. Check the caffeine content of other over-the-counter and prescription products as well as beverages (coffee, tea, and colas) while taking this medication

Acetaminophen/butalbital/caffeine side effects

If you experience any of the following serious side effects, stop taking acetaminophen/butalbital/caffeine and seek emergency medical attention:
  • an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives);

  • slow, weak breathing;

  • liver damage (yellowing of the skin or eyes, nausea, abdominal pain or discomfort, unusual bleeding or bruising, severe fatigue);

  • blood problems (easy or unusual bleeding or bruising); or

  • low blood sugar (fatigue, increased hunger or thirst, dizziness, or fainting).

These side effects are very rare and are not likely to occur during proper treatment with acetaminophen and caffeine. If you experience any unusual reactions, stop taking this medicine and seek the advice of your doctor.

Other, less serious side effects may be more likely to occur. Continue to take acetaminophen/butalbital/caffeine and talk to your doctor if you experience

  • drowsiness;

  • dizziness,, confusion or lightheadedness;

  • shortness of breath;

  • dry mouth;

  • nausea, vomiting, abdominal pain, or decreased appetite;

  • tiredness, leg pain, or muscle weakness;

  • agitation, irritability, nervousness, anxiety or excitability;

  • rash or itching;

  • feeling of intoxication;

  • headache; or

  • constipation.

Butalbital may be habit forming.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect acetaminophen/butalbital/caffeine?

Do not take acetaminophen/butalbital/caffeine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. Dangerous side effects could result.

Acetaminophen and butalbital may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, antihistamines, sedatives (used to treat insomnia), other pain relievers, anxiety medicines, and muscle relaxants. Tell your doctor about all medicines that you are taking, and do not take any medicine unless your doctor approves.

Many other medicines contain acetaminophen, especially over-the-counter pain, fever, cold, and allergy medications. Too much acetaminophen can be very dangerous.

Drugs other than those listed here may also interact with acetaminophen/butalbital/caffeine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.

Where can I get more information?

  • Your pharmacist has additional information about acetaminophen/butalbital/caffeine written for health professionals that you may read.

What does my medication look like?

Acetaminophen/butalbital/caffeine is available with a prescription under the brand name Fioricet. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

Acetaminophen/butalbital/caffeine strengths are as follows:

  • Fioricet 325 mg/50 mg/40 mg--light-blue round tablets

  • Esgic 325 mg/50 mg/40 mg--white, round tablets

  • Esgic 325 mg/50 mg/40 mg-white capsules

  • Esgic Plus 500 mg/50 mg/40 mg-white, capsule shaped tablets

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 1.07. Revision Date: 7/8/04 4:37:21 PM.

Recent Drug Updates at DrugIndexOnline:





anti-inhibitor coagulant complex injectable anti-inhibitor coagulant complex injectable
Generic Name: anti-inhibitor coagulant complex (injectable) (an TEE in HIH bih tor coe AG you lant COM plex) Brand Names: Autoplex T, Feiba VH What is anti-inhibitor coagulant complex? Anti-inhibitor coagulant complex is made up of proteins normally present in the blood that allow the bl more...

carbetapentane, carbinoxamine, phenylephrine carbetapentane, carbinoxamine, phenylephrine
Generic Name: carbetapentane, carbinoxamine, phenylephrine (kar bet a PEN tane, kar bin OX a meen, fen il EF rin) Brand Names: Aridex What is carbetapentane, carbinoxamine, phenylephrine? Carbetapentane is a cough suppressant that decreases the body's cough reflex. Carbinoxamine is an an more...

CeeNU CeeNU
Some commonly used brand names are: In the U.S.— CeeNU In Canada— CeeNU Another commonly used name is CCNU . Category Antineoplastic Description Lomustine (loe-MUS-teen) belongs to the group of medicines known as alkylating agents. It is used to treat some kinds of cancer more...

Cidofovir Cidofovir
Generic Name: Cidofovir (si-DOF-o-veer) Brand Name: Vistide Severe and sometimes fatal kidney problems may occur while you are using Cidofovir . Your doctor will give you other medicines (eg, intravenous [IV] fluids and probenecid) and will monitor your kidney function before each dose to help d more...

Cortisporin Ointment Cortisporin Ointment
Generic Name: eomycin sulfate, polymyxin B sulfate, bacitracin zinc, and hydrocortisone Dosage Form: Ointment Description Cortisporin Ointment (neomycin and polymyxin B sulfates, bacitracin zinc, and hydrocortisone ointment, USP) is a topical antibacterial ointment. Each gram contains: neomycin s more...

Methylprednisolone Suspension Methylprednisolone Suspension
Generic Name: Methylprednisolone Injection Suspension (meth-il-pred-NIS-oh-lone) Brand Name: Depo-MedrolMethylprednisolone Suspension is used for:Treating certain conditions associated with decreased adrenal gland function. It is also used to treat severe inflammation due to certain conditions, more...

Nicotine inhalation system Nicotine inhalation system
Generic name: Nicotine inhalation system Brand names: Nicotrol Inhaler Why is Nicotine inhalation system prescribed? A quit-smoking aid, the Nicotrol Inhaler provides a substitute source of nicotine when you first give up cigarettes. A sudden decline in nicotine levels can cause such withdrawal more...

NutriSource NutriSource
Some commonly used brand names are: In the U.S.— Accupep HPF 9 Advera 2 Alitraq 9 Amin-Aid 2 Attain 10 Carnation Instant Breakfast 7 Carnation Instant Breakfast No Sugar Added 7 Casec 8 CitriSource 10 Compleat Modified 1 Compleat Regular 1 Comply 10 Criticare HN 9 Crucial 2 Deliver 2.0 10 more...